Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 43, NWS Raleigh, NC

September 27, 2004Montgomery County, Richmond County, North Carolina

NWS Raleigh, NC issued this tornado warning at Sep 27, 2004, 7:41 PM EDT for Montgomery County, Richmond County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 7:41 PM EDT (23:41 UTC)
Expired
Sep 27, 2004, 8:15 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Montgomery County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 125 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 3:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 272341
TORRAH
NCC123-153-280015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
741 PM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
  NORTH CENTRAL RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER DERBY...OR ABOUT 15 MILES WEST OF SOUTHERN PINES...
  MOVING NORTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORMAN...
  ELM...
  CANDOR...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS AS FLYING DEBRIS
GENERATED BY TORNADIC WINDS CAN BE DEADLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3502 7971 3509 7959 3545 7977 3541 7996

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:50 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 27, 2:50 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON SEP 27 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

HPCS JEANNE TRACK HAS TRENDED SLOWER AND A LITTLE LEFT SINCE
YESTERDAY. INITIALLY WEAK DEEP LAYER SHEAR HAS KEPT THE HEAVY RAIN
SHIELD CLOSER TO THE STORMS CENTER... WITH VERY SLOW NORTHWARD
PROGRESSION OF THE FIRST RAIN BAND INTO SOUTH CENTRAL NC. THE DEEP
LAYER SHEAR IS PROGGED TO INCREASE TO THE LEFT OF THE CENTER
TOMORROW BUT REMAIN ALONG-SHEAR... WHICH WOULD TEND TO SHOVE THE
HEAVY RAIN SHIELD WELL NNE OF THE CENTER AND LIMIT EXCESSIVE
RAINFALL TOTALS. THE STRONG INVERTED TROUGH EXTENDING NORTHEAST FROM
JEANNE ACROSS THE CWA SHOULD HOLD STATIONARY OR DRIFT A BIT TO THE
NORTHWEST... AND THIS MAY SERVE AS A HEAVY RAIN FOCUS OVERNIGHT
THROUGH TUE MORNING. WILL LEAVE THE FLASH FLOOD WATCH AS IS...
ALTHOUGH WILL EXTEND IT A BIT IN TIME UNTIL 4 PM TUE. EXPECT TOTALS
OF 2 TO 4 INCHES... A LITTLE LESS IN THE COASTAL PLAIN. REGARDING
THE TORNADO RISK... UNLESS THE SURFACE TROUGH MOVES WELL WEST OF THE
CWA... THE NE WINDS ON ITS WEST SIDE WITHIN THE WEDGED AIR MASS WILL
POSE A SERIOUS THREAT OF GREATLY ENHANCED HELICITIES AS JEANNES
CENTER APPROACHES... AND ESPECIALLY WHERE A LITTLE HEATING CAN RAISE
CAPES. A BROAD SPS FOR THIS THREAT WILL BE ISSUED. FOR TUE... WILL
TAPER OFF PRECIP CHANCES FROM SOUTHWEST TO EAST AS THE CIRCULATION
CENTER EXITS BY EVENING ACCORDING TO THE OFFICIAL TRACK. LOWS 65-72
TONIGHT... HIGHS 71-78 TUE.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

THE GFS/ECMWF/00Z UKMET AGREE ON JEANNE OFFSHORE AND MOVING QUICKLY
AWAY WED (ALTHOUGH THE OLD UKMET AND DGEX HOLD IT CLOSER TO THE
COAST). WILL CONTINUE TREND OF DRYING BUT WITH THE UPPER JET
OVERHEAD AND A FAIRLY BRISK SOUTHERN STREAM WEST-SOUTHWESTERLY FLOW
PERSISTING... WE SHOULD SEE ENOUGH MID LEVEL SKY COVER FOR PERIODS
OF PARTLY CLOUDY SKIES THROUGH THE END OF THE WEEK. THEN A DEEP
TROUGH TRANSLATES EASTWARD WITH AN ATTENDANT COLD FRONT... ALTHOUGH
WITH SCANT OPPORTUNITY FOR ANY MOISTURE RETURN IN THE LOW LEVELS...
WILL KEEP THE FROPA DRY FOR NOW. WILL FAVOR TEMPS NEAR THE GFS
ENSEMBLE MOS GUIDANCE.

&&

.AVIATION...
KEEP THE LOW CLOUDS IN THROUGH TUE MORNING WITH HEAVY RAIN MOVING IN
OVER THE NEXT SEVERAL HOURS AND LOW LEVEL WIND SHEAR OVERNIGHT INTO
TUE MORNING.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR MOST OF CENTRAL NC.
&&

SHORT TERM/LONG TERM...HARTFIELD
AVIATION...LOCKLEAR
Hazardous weather outlook, Sep 27, 6:45 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
645 AM EDT MON SEP 27 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
552 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS AND POSSIBLE
TORNADOES OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND POSSIBLE
TORNADOES OVER THE NORTHERN HALF OF CENTRAL NORTH CAROLINA.

A FLASH FLOOD WATCH IS ALSO IN AFFECT FOR THE PIEDMONT AND WESTERN
SANDHILLS OF CENTRAL NORTH CAROLINA. RAINFALL TOTALS COULD BE 2 TO 4
INCHES WITH LOCALLY HEAVIER AMOUNTS IN  EXCESS OF 5 INCHES.

.DAY TWO...
SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM THE SOUTH DURING THE
DAY TUESDAY. THERE WILL BE A LINGERING CHANCE OF HEAVY RAIN THROUGH
THE EARLY MORNING HOURS.

.DAYS THREE THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD
CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

27

In the hours before

Special weather statement, Sep 27, 1:41 PM EDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EDT MON SEP 27 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280837-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
141 PM EDT MON SEP 27 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH
TUESDAY AFTERNOON...

THE REMNANTS OF HURRICANE JEANNE ARE EXPECTED TO APPROACH FROM THE
SOUTH TONIGHT AND MOVE ACROSS CENTRAL NORTH CAROLINA ON TUESDAY.
THE COMBINATION OF A WEAK SURFACE BOUNDARY COMBINED WITH BREAKS IN
THE CLOUD COVERAGE WILL FURTHER HEIGHTEN THE TORNADO THREAT OVER
CENTRAL NORTH CAROLINA.

BANDS OF HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
INCREASE OVER THE AREA LATER TODAY AND TONIGHT.  RAPID CHANGES IN
WIND DIRECTION WITH HEIGHT ABOVE GROUND LEVEL AHEAD OF THE STORM
CENTER WILL INCREASE CHANCES OF ISOLATED TORNADOES WITH THE HEAVY
RAIN BANDS.

LOCATIONS WITH GREATEST RISK OF ISOLATED TORNADOES WILL BE JUST TO
THE SOUTH AND EAST OF THE STORM TRACK. CURRENT PROJECTIONS MOVE THE
STORM CENTER FROM THE SOUTHWEST NEAR ALBEMARLE AND TROY TUESDAY
MORNING TO THE RALEIGH-DURHAM AREA TUESDAY EVENING.

GUSTY STRAIGHT LINE WINDS...WITH LOCALIZED WIND GUSTS UP TO 30 TO 40
MPH ARE ALSO POSSIBLE IN THE HEAVY RAIN BANDS TONIGHT AND TUESDAY.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BL
Special weather statement, Sep 27, 4:30 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT MON SEP 27 2004

NCZ042-073>078-083>086-088-089-272225-
ANSON NC-CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-
WAYNE NC-
INCLUDING THE CITIES OF...ALBEMARLE...CLINTON...FAYETTEVILLE...
GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...RAEFORD...
ROCKINGHAM...SANFORD...SMITHFIELD...SOUTHERN PINES...
TROY AND WADESBORO
430 PM EDT MON SEP 27 2004

...TORNADO WATCH IN EFFECT UNTIL 10 PM EDT FOR THE SOUTHERN COUNTIES
OF CENTRAL NORTH CAROLINA...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ROUGHLY THE SOUTH
HALF OF CENTRAL NORTH CAROLINA. THROUGH 630 PM...OCCASIONAL SHOWERS
WITH INFREQUENT RUMBLES OF THUNDER WILL CROSS THE SOUTHERN PIEDMONT
AND SANDHILL COUNTIES.

THESE SHOWERS WILL PRODUCE WIND GUSTS BETWEEN 25 AND 35 MPH AND
RAINFALL AMOUNTS UP TO AN INCH IN LESS THAN AN HOUR.

DUE TO THE THREAT OF TORNADOES...YOU ARE URGED TO STAY TUNED TO A
RELIABLE SOURCE OF WEATHER INFORMATION THROUGHOUT THE EVENING.
ADDITIONAL WEATHER WATCHES ARE POSSIBLE AND THERE COULD BE A FEW
WARNINGS.
Local storm report, Sep 27, 5:45 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          SOUTHERN PINES          35.18N 79.40W
09/27/2004                   MOORE              NC   LAW ENFORCEMENT

            TORNADO ON THE GROUND SOUTHSIDE OF SOUTHERN PINES. TREES
            AND POWERLINES DOWN.

&&

WSS
Local storm report, Sep 27, 6:02 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TORNADO          SOUTHERN PINES          35.18N 79.40W
09/27/2004                   MOORE              NC   LAW ENFORCEMENT

            CARS FLIPPED OVER FROM TORNADO. DAMAGE TO SEVERAL
            BUILDINGS. ROOFS TAKEN OFF A FEW METAL BUILDINGS.

&&

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:32 PM EDTTornado WarningRAHMoore43 min
Sep 27, 6:02 PM EDTTornado WarningRAHMontgomery43 min
Sep 27, 6:13 PM EDTTornado WarningRAHMoore17 min
Sep 27, 7:08 PM EDTTornado WarningRAHWake37 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.